whats happening to me??

I got a full thyroidectomy in November of last year after several years of non stop problems.Two weeks later I was started on Levothyroxine.After a couple of weeks I started vomiting daily and it seemed that my hiatus hernia was really aggrevated.I am now seven months down the line and as well as my hernia being a million times worse I am now mlosing chunks and chunks of hair.I read that in early treatment of Levothyroxine hair loss was a side effect but after seven months it seems to be getting much much worse.The skin on my hands and elbows is like sand paper and my tongue and mouth is really sore and my tongue is swollen but theres no thrush or anything.I hoped that this far down the line I would be recovering and feeling much better but im getting much much worse.The hair loss is awful,bits of it are long and other bits are up at my chin because I am losing so much.Has anyone else been through this/Im also not losing any of the weght gained even though I hardly eat.The last time my levels were checked I was told that my levels were certainly rising and that the doctor was happy with them,I am on 125mcg of Levothyroxine and I have to get my bloods done on Monday again.

5 Replies

  • What you are saying sounds very much as if your dose of levothyroxine is too low - despite what your doctor is saying.

    Please get hold of the actual test results, including reference ranges, and post them back here.



    It would be really good if you could also get tested for vitamin B12, folates. iron/ferritin and vitamin D while you are getting tested on Monday. These are so often low in people once they suffer from hypothyroidism - which is where you appear to be.


  • Thank you rod,i know that before my surgery I was vitamin d deficient however I was told to take no supplements since two weeks before the op.I know by the paper the gp gave me for the nurse on Monday that she is testing my tfts and also ferritin.I feel very distressed at the moment as I had thought id been through the worst of it with the op but I only seem to be getting worse.Once my results are back I will ask for all of the ranges etc.

  • Perhaps the vomiting is unrelated to thyroid and causing you to not absorb Levo. You sound under medicated.

  • Never mind the doctor being happy with your levels - you're definitely not. That should be the red light to your GP the fact that you are still unwell, although you only had your op in November.

    I am sorry you are feeling so unwell. I would make an appointment with the endocrinologist who (hopefully) will be able to get you better. You should be under the care of an endo not your GP.

    Re vomiting with levo - maybe you are sensitive to the fillers/binders in the one you take.

    Unfortunately, for us we have to read and learn so much in order to recover our health properly. It is when you don't feel you are recovering that you begin to question WHY and that's why we being to search the internet.

    Each time you have a thyroid gland blood test, always get a copy for your own records and if you have a query you always have them to hand to post with your question.

    The aim of thyroid hormone replacements is for you to have a suppressed TSH seeing you have had a full TT. You will learn that GP's are not very knowledgeable with thyroid gland problems. It seems easy - prescribe levo - get levels within 'normal' range and pronounce patient well regardless of how many clinical symptoms she still has. That is fiction.

    I hope you begin to feel better soon.

  • I am no expert but can only tell you my experience following a TT. I had terrible symptoms when my vitamin D and B12 levels were very low. Also if you had a total thyroidectomy are your calcium levels ok? Again mine were low in range and I needed replacement. The Dr I have been seeing privately said that people are rarely on a high enough dose of thyroxine if they have had a TT and should be taking a B12 supplement regardless. I am sorry you are feeling so unwell. As others have said you need to learn about your own health and it can be a fight. It took me a long time to find all the helpful people on this site and their advice has been invaluable. My GP now asks if I have my list of questions when I go to see her! Good luck and don't be fobbed off!

You may also like...